Florida, 2022

Heavy Rain in Florida, August 1, 2022

August 1, 2022 · NWS JAX · 2 events in 2 counties and zones

Weak southwest steering flow and high moisture resulted in locally heavy rainfall across NE FL where the sea breezes and boundaries merge in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak southwest steering flow and high moisture resulted in locally heavy rainfall across NE FL where the sea breezes and boundaries merge in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 2:33 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 2:33 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
333 PM EDT Mon Aug 1 2022

.Near Term.../through Tonight/...

Surface high pressure will be centered to the east southeast of the
region through Tonight, with a stalled cold front to the north.

Better moisture has returned to the region, so greater convective
coverage is expected this afternoon and evening, than the area had
over the weekend.

The prevailing flow is from the west southwest, which will allow the
gulf coast sea breeze to push well inland. The flow is not that
strong though, so the east coast sea breeze will be able to push
inland past the I95 corridor. An increase in convection is expected
over east central portion of area as sea breezes meet later this
afternoon. With the prevailing flow from west southwest, this area
may then drift back toward the east coast beaches as activity
weakens late this afternoon into early evening. With the flow fairly
light, convection will have a slow movement, so heavy rainfall can
be expected along with localized flooding. A few storms could get
tall enough to produce brief gusty downburst winds.

Convective activity will dissipate by midnight with loss of daytime
heating. Lows Tonight in the mid 70s forecast.

&&

.Short Term.../Tuesday through Friday/...

The pattern on Tuesday will be similar to Today, with highs once
again in the middle 90s. In general, expecting scattered convection
Tuesday afternoon, with storms dissipating by midnight. Lows Tuesday
night in the middle 70s are expected.

The front to the northwest will dissipate into Wednesday, as surface
high builds more to the east. With the high to the east, the flow
will be more from the south southwest. This pattern will allow more
moisture to advect into region, and the east coast sea breeze to
push further inland. Showers and thunderstorms will become numerous
Wednesday afternoon, with greatest coverage west of I95. Highs
Wednesday will be in the 90 to 95 degree range, with the lower end
of those readings at the coast. Convection Wednesday will dissipate
around midnight, with lows Wednesday night in the lower to mid 70s.

The surface high will build more toward the northeast Thursday and
Friday. This pattern will yield a predominant onshore flow, which
will push the east coast sea breeze well inland in the afternoons.
Scattered to numerous convective coverage is expected Thursday and
Friday afternoons, with the greatest chances inland toward the I75
corridor. Highs Thursday and Friday will range from around 90 at the
coast, to the middle 90s inland. Lows Thursday night in the lower to
mid 70s expected.

&&

.Long Term.../Friday night through Monday/...

Surface high pressure will remain to the northeast through Sunday,
with the onshore flow prevailing. This pattern will continue to
focus best chances for convection inland. The pattern will change a
bit on Monday, as the high builds more east northeast. This will
begin to lessen the onshore flow push.

Temperatures this period trend near normal.

&&

.Marine...

Surface high pressure will be southeast of the region through
Tuesday night, with a stalled front cold to the north. The front
will dissipate Wednesday, as the high builds to the east. The high
will build to the northeast Thursday, and remain through the
weekend.

Rip Currents:  SE GA: Moderate through Tuesday
               NE FL: Moderate through Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  75  94  73  94  73 /  20  40  30  70  20
SSI  78  92  77  89  77 /  20  40  30  50  20
JAX  76  94  73  92  72 /  20  40  30  60  20
SGJ  76  94  74  90  74 /  20  40  30  50  20
GNV  75  93  73  92  72 /  40  40  30  80  30
OCF  75  92  73  92  72 /  60  40  30  80  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 1, 4:35 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
535 PM EDT Mon Aug 1 2022

FLZ125-012200-
Coastal Duval FL-
535 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of east central Duval
County through 600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arlington. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Duval
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3031 8162 3035 8154 3030 8149 3025 8158
TIME...MOT...LOC 2135Z 335DEG 4KT 3030 8157

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Aug 1, 4:38 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
538 PM EDT Mon Aug 1 2022

FLZ023-012215-
Baker FL-
538 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of southwestern Baker
County through 615 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanderson, or 12 miles north of Raiford. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3030 8226 3022 8220 3016 8233 3029 8239
TIME...MOT...LOC 2138Z 065DEG 4KT 3023 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Aug 1, 4:39 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
539 PM EDT Mon Aug 1 2022

FLZ020-122-012215-
Hamilton FL-Northern Columbia FL-
539 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of north central
Columbia and northeastern Hamilton Counties through 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belmont, or 11 miles north of White Springs. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3060 8273 3060 8269 3053 8250 3036 8265
      3050 8280
TIME...MOT...LOC 2139Z 307DEG 2KT 3050 8272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Aug 1, 4:59 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
559 PM EDT Mon Aug 1 2022

FLZ125-325-012230-
South Central Duval FL-Coastal Duval FL-
559 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of southeastern Duval
County through 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baymeadows, or near Unf. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mandarin, Nas Jax, Baymeadows and Ortega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3021 8146 3014 8167 3018 8168 3019 8168
      3019 8169 3027 8171 3032 8156
TIME...MOT...LOC 2159Z 342DEG 4KT 3025 8159

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Aug 1, 5:02 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Mon Aug 1 2022

FLZ232-425-012230-
Western Clay FL-Western Duval FL-
602 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of north central Clay
and southwestern Duval Counties through 630 PM EDT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cecil Field, or 10 miles north of Middleburg. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cecil Field and Oakleaf Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3014 8193 3019 8198 3026 8190 3018 8182
TIME...MOT...LOC 2202Z 228DEG 4KT 3020 8192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Aug 1, 5:09 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
609 PM EDT Mon Aug 1 2022

FLZ232-012245-
Western Clay FL-
609 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of west central Clay
County through 645 PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Blanding, or near Middleburg, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2994 8191 3001 8205 3005 8205 3009 8204
      3006 8187
TIME...MOT...LOC 2209Z 281DEG 5KT 3004 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Clay

When
August 1, 5:12 PM EST to 6:12 PM EST
Where
Clay County, 1.38 mi WSW of Doctors Lake
Reported by
CoCoRaHS
Coordinates
30.140, -81.770

About 2.2 inches of rainfall was measured in 1 hour. Street flooding up to the curb was observed.

Heavy Rain, Putnam

When
August 1, 8:00 PM EST to 11:00 PM EST
Where
Putnam County, Fruitland
Reported by
Public
Coordinates
29.420, -81.650

A public weather station measured 3.19 inches of rainfall near Fruitland since about 9 pm. The data was curtesy of the Wundermap.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045038, 1045039.